Utah, 2006

Heavy Rain in Utah, August 12, 2006

August 12, 2006 · NWS SLC · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 12, 3:00 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT SAT AUG 12 2006

.SYNOPSIS...A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL CONTINUE
TO MOVE ACROSS NORTHERN AND CENTRAL UTAH THIS EVENING. A DRIER AND
MORE STABLE AIRMASS IS EXPECTED TO SPREAD ACROSS UTAH TONIGHT AND
SUNDAY.

&&

.DISCUSSION...SCATTERED CONVECTION IN FULL SWING ACROSS MAINLY
EASTERN PORTIONS OF THE CWA WITH STRONG TO ISOLATED SEVERE STORMS
STRETCHING FROM THE WASATCH FRONT TO THE UINTA BASIN. UPPER LEVEL
JET ENERGY AND INCOMING UPPER LEVEL TROUGH COMBINED WITH AFTERNOON
HEATING AND LOW LEVEL CONVERGENCE. THESE INGREDIENTS WILL BE
RELAXING AS THE SUN SETS AND THE UPPER LEVEL SHORTWAVE TROUGH AND
JET ARE PUSHED EAST OF THE CWA. EXPECTING A RAPID DECREASE IN SHOWER
ACTIVITY BY LATE THIS EVENING AS DRIER AND STABLE AIR MOVES IN FROM
THE WEST BEHIND THE SHORT WAVE TROUGH. GUSTY NORTHWEST WINDS WILL
FOLLOW THE TROUGH IN THE WEST DESERTS TONIGHT WITH INCREASING
PRESSURE GRADIENT EXPECTED.

THIS DRIER AND MORE STABLE AIRMASS IS EXPECTED TO REMAIN OVER THE
AREA THROUGH SUNDAY. ONLY WEAK CONVECTION EXPECTED IN EASTERN ZONES
AND OVER THE HIGHEST TERRAIN WITH FLAT CUMULUS MOST OTHER PLACES.
DRY SOUTHWEST FLOW DEVELOPS ON MONDAY WITH LATEST MODELS BACKING OFF
A DAY ON MOISTURE SURGE. HAVE KEPT LOW POPS MONDAY OVER THE
MOUNTAINS. TUESDAY LOOKS FAIRLY ACTIVE WITH NEXT PACIFIC SHORT WAVE
INTERACTING WITH SOUTHERLY MOISTURE SURGE SO HAVE INCREASED POPS
MOST AREAS.

THE LAST HALF OF THE WEEK FEATURES A MILD WEST TO SOUTHWESTERLY
FLOW. HAVE LEFT FORECAST DETAILS LARGELY UNCHANGED FROM PREVIOUS
PACKAGE WITH LOW POPS IN THE FAVORED MOUNTAIN AREAS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS DEVELOPING PAST COUPLE HOURS
ACROSS THE STATE. MUCH DRIER AIR NOW MOVING INTO FAR WESTERN UTAH.
UPPER TROUGH ENTERING NORTHWEST UTAH WILL SWEEP ACROSS NORTHERN UTAH
THIS EVENING WITH ENOUGH LINGERING MOISTURE AND SPEED SHEAR ALONG
WITH DYNAMICS TO DEVELOP WIDELY SCATTERED THUNDERSTORMS. HOWEVER
CELLS WILL GET PUSHED TO THE EAST QUICKLY AND WEAKEN OVER FAR
WESTERN UTAH DUE TO THE STRONG DRYING AND SUBSIDENCE AFTER 03Z IN
THE FAR NORTHWEST. SURFACE COLD FRONT PUSHES OUT AHEAD OF THIS SYSTEM
WILL SHIFT WINDS TO NORTHWEST THIS EVENING...SPREADING SOUTH
OVERNIGHT. WINDS WILL BECOME GUSTY IN THE NORTHWEST DESERTS THIS
EVENING. WIND GUSTS ALSO FOR NORTHEAST UTAH BUT HUMIDITY HAS AGAIN
BEEN MARGINAL FOR RED FLAG CONDITIONS IN THE BEAR RIVER VALLEY. ALSO
STRONG DRYING FOR FAR SOUTHWEST UTAH WILL MIX DOWN LOW HUMIDITY LATE
TODAY ALONG WITH GUSTS OVER 25 MPH. WILL LEAVE RED FLAG WARNINGS FOR
THE FAR NORTH IN PLACE...EXTENDED NORTHWEST PORTION THROUGH
MIDNIGHT. MOST CONVECTION IN THE SOUTH WILL BE FROM AROUND BRYCE
CANYON EASTWARD.

STRONG DRYING AND NORTHERLY FLOW OVERTAKES MOST OF UTAH TONIGHT AND
SUNDAY...BUT LOW LEVEL FRONT STALLS OVER SOUTHEAST UTAH AND
BAROCLINIC ZONE SAGS OVER NORTHERN UTAH. MOISTURE LINGERS OVER
EASTERN UTAH WHERE LIGHT STEERING FLOW AND THE RIGHT REAR QUAD OF
THE EXITING UPPER JET PERSISTS. SOME THUNDERSTORMS WILL OCCUR IN
THIS REGION. UPPER TROUGH ON THE WEST COAST EJECTS SHORT WAVE
DYNAMICS INTO FAR WESTERN UTAH MONDAY...WHILE ALLOWING MOISTURE TO
INCREASE FROM THE SOUTH INTO TUESDAY. THUNDERSTORMS COVERAGE SHOULD
INCREASE GREATLY BY TUESDAY UNDER LIGHT AND WARM SOUTHWEST FLOW AND
EJECTING SHORT WAVE TROUGH. INITIAL STORMS MAY HAVE JUST LIGHT
RAINFALL BUT SHOULD TRANSITION INTO WET.

&&

.AVIATION...OUTFLOW WINDS FROM THUNDERSTORMS RESULTING IN ERRATIC
WIND FLOW NEAR THE FIELD. EXPECT MOSTLY SOUTHEAST TO EAST WINDS FROM
THUNDERSTORMS THEMSELVES...BUT PERIODS OF WESTERLIES POSSIBLE AS NEW
CELLS DEVELOP TO THE WEST. IN GENERAL THUNDERSTORM ACTIVITY WILL
DECREASE AFTER ABOUT 900 PM WHEN A BOUNDARY PUSHES THROUGH. A RETURN
TO DRAINAGE WINDS WILL BE DELAYED UNTIL ABOUT 300 AM...BUT MAYBE
DELAYED FURTHER DEPENDING ON THE STRENGTH OF THE DRAINAGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT TONIGHT FOR FIRE
     WEATHER ZONE UTZ420.
     RED FLAG WARNING IN EFFECT UNTIL 9 PM TONIGHT FOR FIRE WEATHER
     ZONE UTZ426.

WY...NONE.

&&

BRENCHLEY/TARDY/SMITH
Hazardous weather outlook, Aug 12, 4:38 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MDT SAT AUG 12 2006

UTZ001>011-015-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
538 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON.
GUSTY WINDS BEHIND THIS FRONT COMBINED WITH LOW RELATIVE HUMIDITY
ARE EXPECTED TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHWEST UTAH...AS WELL AS THE NORTHERN WASATCH MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT FOR THIS AREA FROM 2 PM UNTIL 9 PM
TODAY.

OTHERWISE ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE OUTLOOK AREA TODAY. STRONG GUSTY WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL SPREAD ACROSS THE OUTLOOK AREA ON
SUNDAY...RESULTING IN TRANQUIL CONDITIONS. MOISTURE IS EXPECTED TO
GRADUALLY SPREAD NORTH DURING THE FIRST HALF OF THE UPCOMING
WEEK. THIS WILL RESULT IN AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>014-016>021-131200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
538 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE REMAINING IN PLACE ACROSS THE OUTLOOK AREA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS...WHICH COULD LEAD TO ISOLATED
INCIDENCES OF FLASH FLOODING. STRONG GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUFFICIENT MOISTURE IS EXPECTED TO REMAIN IN PLACE ACROSS THE AREA
TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH AT LEAST MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

In the hours before

Local storm report, Aug 12, 2:01 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             TAYLORSVILLE            40.67N 111.93W
08/12/2006  M0.88 INCH       SALT LAKE          UT   TRAINED SPOTTER

&&

DB
Local storm report, Aug 12, 2:20 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MURRAY                  40.65N 111.89W
08/12/2006  M1.00 INCH       SALT LAKE          UT   TRAINED SPOTTER

&&

DB
Local storm report, Aug 12, 2:35 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             TAYLORSVILLE            40.67N 111.93W
08/12/2006  M0.88 INCH       SALT LAKE          UT   TRAINED SPOTTER

0315 PM     HAIL             MURRAY                  40.65N 111.89W
08/12/2006  M1.00 INCH       SALT LAKE          UT   TRAINED SPOTTER

0325 PM     HAIL             5 E MURRAY              40.65N 111.80W
08/12/2006  M0.88 INCH       SALT LAKE          UT   NWS EMPLOYEE

0335 PM     HAIL             COTTONWOOD HEIGHTS      40.61N 111.81W
08/12/2006  M0.88 INCH       SALT LAKE          UT   NWS EMPLOYEE

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Salt Lake

When
August 12, 3:10 PM MST to 4:10 PM MST
Where
Salt Lake County, 5 mi E of Murray
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.668, -111.924 (the zone’s center; the record gives no point)

Heavy rain fell along the eastern Salt Lake Valley, 1-1.3" in an hour fell from Murray to East MIllcreek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529881.